Card Set Information

2010-08-26 19:32:21

Practice Questions from Analgesic Square Game Questions
Show Answers:

  1. What are the primary properties of NSAIDs?
    NSAIDS have anti-inflammatory, analgesic, and antipyretic properties.

    Remember that aspirin is also an NSAID, so aspirin also has these properties.
  2. What are the primary properties of the analgesic acetaminophen (Tylenol) and how do these properties differ from the properties of NSAIDs?
    Acetaminophen has antipyretic and analgesic properties. Acetaminophen does not have the anti-inflammatory properties that NSAIDs have.
  3. Is it true that acetaminophen is not dangerous? Explain.
    If taken in recommended amounts by a healthy person, acetaminophen is relatively safe. If a person has liver problems, though, complications may arise. Also, overdoses of acetaminophen may be fatal.
  4. Why do we hear all these precautions about NSAIDs causing stomach problems?
    NSAIDs work by inhibiting prostaglandin synthesis. Prostaglandins have some positive effects, though. In the stomach, prostaglandins play a protective role. By removing that protection, the stomach is at risk.
  5. If aspirin is an analgesic, antipyretic, and anti-inflammatory agent, why would it be prescribed to prevent myocardial infarction?
    An adverse effect of aspirin is that it inhibits platelet aggregation which in turn inhibits formation of blood clots in the coronary arteries. This is an example of an adverse effect used wisely for a good purpose.
  6. Is it really true that a person can die from an aspirin overdose? Explain.
    Aspirin overdose can be quite dangerous. Even though > 500mg/kg is generally considered life threatening, people have died from far less.
  7. How are aspirin overdoses treated?
    Gastric lavage (washing out the stomach) followed by activated charcoal (to bind the drug) will help prevent absorption. Sodium bicarbonate may be given. Often dialysis is needed.
  8. How are acetaminophen (Tylenol) overdoses treated?
    • There is an antidote for acetaminophen poisoning.
    • It is called acetylcysteine, a drug that smells like rotten eggs.
  9. What is salicylism?
    Salicylism is a condition that occurs when the patient takes too much acetylsalicylic acid (aspirin). The most common symptom is tinnitus (a buzzing or ringing in the ears) and hearing loss.